The Ramanujan Journal

, 19:137 | Cite as

A Mathematica package for q-holonomic sequences and power series

  • Manuel Kauers
  • Christoph Koutschan


We describe a Mathematica package for dealing with q-holonomic sequences and power series. The package is intended as a q-analogue of the Maple package gfun and the Mathematica package GeneratingFunctions. It provides commands for addition, multiplication, and substitution of these objects, for converting between various representations (q-differential equations, q-recurrence equations, q-shift equations), for computing sequence terms and power series coefficients, and for guessing recurrence equations given initial terms of a sequence.


Computer algebra q-Calculus Power series Recurrence equations 

Mathematics Subject Classification (2000)

33F10 05A30 11B65 39A10 68N30 


  1. 1.
    Abramov, S.A., Carette, J.J., Geddes, K.O., Le, H.Q.: Telescoping in the context of symbolic summation in Maple. J. Symb. Comput. 38(4), 1303–1326 (2004) CrossRefMathSciNetGoogle Scholar
  2. 2.
    Andrews, G.E.: On a conjecture of Peter Borwein. J. Symb. Comput. 20(5/6), 487–501 (1995) zbMATHCrossRefGoogle Scholar
  3. 3.
    Andrews, G.E., Knopfmacher, A., Paule, P.: An infinite family of Engel expansions of Rogers-Ramanujan type. Adv. Appl. Math. 25, 2–11 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bressoud, D.M.: Some identities for terminating q-series. Math. Proc. Camb. Philos. Soc. 89, 211–223 (1981) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Chyzak, F., Salvy, B.: Non-commutative elimination in Ore algebras proves multivariate identities. J. Symb. Comput. 26, 187–227 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gasper, G., Rahman, M.: Basic Hypergeometric Series, 2nd edn. Cambridge University Press, Cambridge (2004) zbMATHGoogle Scholar
  7. 7.
    Ismail, M.E.H.: Lectures on q-orthogonal polynomials. In Special Functions 2000: Current Perspective and Future Directions, pp. 179–219 (2000) Google Scholar
  8. 8.
    Koepf, W., Rajkovic, P.M., Marinkovic, S.D.: Functions satisfying q-differential equations. J. Diff. Equ. Appl. 13, 621–638 (2007) zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Koornwinder, T.H.: On Zeilberger’s algorithm and its q-analogue. J. Comput. Appl. Math. 48, 91–111 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Krattenthaler, C.: RATE: A Mathematica guessing machine. Available at
  11. 11.
    Mallinger, C.: Algorithmic manipulations and transformations of univariate holonomic functions and sequences. Master’s thesis, J. Kepler University, Linz (August 1996) Google Scholar
  12. 12.
    Paule, P.: On identities of the Rogers-Ramanujan type. J. Math. Anal. Appl. 107, 255–284 (1985) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Paule, P.: Short and easy computer proofs of the Rogers-Ramanujan identities and of identities of similar type. Electron. J. Comb. 1, 1–9 (1994) MathSciNetGoogle Scholar
  14. 14.
    Paule, P., Riese, A.: A Mathematica q-analogue of Zeilberger’s algorithm based on an algebraically motivated approach to q-hypergeometric telescoping. In: Ismail, M.E.H., Rahman, M. (eds.) Special Functions, q-Series and Related Topics. Fields Inst. Commun., vol. 14, pp. 179–210. Am. Math. Soc., Providence (1997) Google Scholar
  15. 15.
    Paule, P., Schorn, M.: A Mathematica version of Zeilberger’s algorithm for proving binomial coefficient identities. J. Symb. Comput. 20(5–6), 673–698 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Petkovšek, M., Wilf, H., Zeilberger, D.: A=B. AK Peters, Ltd. (1997) Google Scholar
  17. 17.
    Riese, A.: Contributions to symbolic q-hypergeometric summation. PhD thesis, RISC-Linz (1997) Google Scholar
  18. 18.
    Riese, A.: qMultiSum—a package for proving q-hypergeometric multiple summation identities. J. Symb. Comput. 35, 349–376 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Rubey, M.: Extended Rate, more GFUN. arXiv:math/0702086 (2007)
  20. 20.
    Salvy, B., Zimmermann, P.: Gfun: a Maple package for the manipulation of generating and holonomic functions in one variable. ACM Trans. Math. Softw. 20(2), 163–177 (1994) zbMATHCrossRefGoogle Scholar
  21. 21.
    Stanley, R.P.: Enumerative Combinatorics, vol. 2, Cambridge Studies in Advanced Mathematics, vol. 62. Cambridge University Press, Cambridge (1999) Google Scholar
  22. 22.
    Wilf, H.S., Zeilberger, D.: An algorithmic proof theory for hypergeometric (ordinary and q) multisum/integral identities. Invent. Math. 108, 575–633 (1992) CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Research Institute for Symbolic ComputationJ. Kepler University LinzLinzAustria

Personalised recommendations